How do I treat a fever?
Fevers are common in young children, especially if they have a respiratory tract infection or after a vaccination. A fever (a temperature of 38.5°C or higher) doesn’t necessarily mean your child has a serious illness. In fact, a fever helps the body's immune system to fight infection.
Seek medical advice if your child has a fever and one or more of the following:
- is younger than 6 months
- has had a fever for more than 2 days
- a headache, or pain in the stomach or limbs
- problems swallowing fluids
- vomiting or diarrhoea
Seek medical advice immediately if your child has a fever and one or more of the following:
- seems very sick
- problems breathing
- a stiff neck
- light hurts their eyes
- a bulging fontanelle (soft spot on a baby's head)
- you can't wake them or they're unusually sleepy
- they’ve had a fit or convulsion for the first time, or one lasting more than 5 minutes.
What will help my child’s fever?
If your child has a fever:
- let them rest
- dress them lightly, but ensure they’re not cold either
- give them lots of clear fluids to drink (e.g. small amounts of water or diluted fruit juice)
- if your child is younger than 6 months give them extra cooled pre-boiled water, breast milk, or bottles of formula.
A fever helps the body's immune system to fight infection, so there is no need to treat your child's fever with a medicine (paracetamol or ibuprofen) unless the fever is making them uncomfortable or miserable.
When should I treat a fever with a medicine?
If your child has a temperature higher than 38.5°C and this is making them uncomfortable or miserable, paracetamol or ibuprofen can be given to help ease any discomfort.
Paracetamol or ibuprofen might reduce your child’s temperature, but the aim is not to bring their temperature back to normal. A fever helps the body's immune system to fight infection.
Only give your child paracetamol or ibuprofen at the doses and times your doctor or pharmacist recommends, or read the instructions on the medicine label. Do not give more than the maximum recommended dose and don’t it give for longer than 2 days without seeking medical advice.
Beware of ‘double dosing’
Paracetamol is a common ingredient in many medicines, so it is important to check the active ingredients on the label of any other medicines to avoid ‘doubling up’ and giving your child other medicines that also contain paracetamol.
Know your active ingredient. Find out how to correctly identify all the ingredients in your medicines and why it’s important.
Who can I ask about side effects?
If you’re concerned that you or someone in your care may have had side effects related to a medicine, seek medical advice. People with questions about their medicines or seeking general information about side effects can also call the NPS Medicines Line on 1300 633 424 (Monday-Friday, 9am-5pm).To report possible side effects call the Adverse Medicine Events (AME) line on 1300 134 237 from anywhere in Australia (Monday–Friday, 9am–5pm AEST).
It is important that you tell your health professional about all the medicines you or anyone in your care is taking — including prescription, over-the-counter and complementary (herbal, ’natural’, vitamin or mineral supplements) medicines. This is because all medicines, including herbal and natural medicines, can cause side effects and may interact with other medicines.
Fever and seizures
Some children can have a fit or seizure if their temperature rises suddenly. This is called a ‘febrile convulsion’, and is not common (only 1 in 30 children will ever have them). While these convulsions might alarm you, they do not usually cause any long-term health effects.
Talk to your doctor if you are concerned about febrile convulsions. Seek medical advice immediately if your child has had one for the first time, or it lasts more than 5 minutes.
For more information, read this fact sheet about febrile seizures.
What not to do for a fever
Sponging your child with lukewarm (tepid) or cold water or a damp cloth is not recommended. This can actually increase their body temperature by narrowing your child’s blood vessels in order to keep their body warm.
Unless your child has a history of seizures, giving them paracetamol at the time of vaccination to prevent fever is not recommended. This is because a fever is not harmful — it actually helps the body to fight infection.
There is also information suggesting that paracetamol may reduce your child’s immune response to some vaccines, making the vaccines less effective. It’s not known whether ibuprofen also does this.
- Rossi S, ed. eAMH online. Adelaide: Australian Medicines Handbook, July 2012.
- Prymula R, Siegrist CA, Chlibek R, et al. Effect of prophylactic paracetamol administration at time of vaccination on febrile reactions and antibody responses in children: two open-label, randomised controlled trials. Lancet 2009;374:1339–50
- Royal Children’s Hospital Melbourne. Kids health info: Fever in children. www.rch.org.au/kidsinfo/factsheets.cfm?doc_id=5200 (accessed 19 March 2012)
- Royal Children’s Hospital Melbourne. Kids health info: Febrile convulsions. www.rch.org.au/kidsinfo/factsheets.cfm?doc_id=3722 (accessed 19 March 2012)